Alert archive / Washington / Gale Watches in 2021

Gale Watch 34, NWS Seattle, WA

July 11, 2021

NWS Seattle, WA issued this gale watch at Jul 11, 2021, 2:40 PM PDT. It took effect at Jul 12, 2021, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 11, 2021, 2:40 PM PDT (21:40 UTC)
In effect from
Jul 12, 2021, 5:00 PM PDT
Expired
Jul 12, 2021, 3:03 AM PDT
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

913 
WHUS76 KSEW 112140
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
240 PM PDT Sun Jul 11 2021

PZZ131-132-120545-
/O.CON.KSEW.SC.Y.0147.210712T0000Z-210712T1200Z/
/O.NEW.KSEW.GL.A.0034.210713T0000Z-210713T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
240 PM PDT Sun Jul 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...
...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt. 
  For the Gale Watch, west winds 15 to 25 kt possible.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until 5 AM PDT Monday. 
  For the Gale Watch, from Monday afternoon through late Monday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ150-153-156-170-173-176-120545-
/O.CON.KSEW.SC.Y.0147.000000T0000Z-210712T0800Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
240 PM PDT Sun Jul 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT MONDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 1 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
2 follow-up statements
925 
WHUS76 KSEW 120349
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
849 PM PDT Sun Jul 11 2021

PZZ131-132-121200-
/O.CON.KSEW.SC.Y.0147.000000T0000Z-210712T1200Z/
/O.CON.KSEW.GL.A.0034.210713T0000Z-210713T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
849 PM PDT Sun Jul 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT MONDAY...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt. 
  For the Gale Watch, west winds 25 to 35 kt possible.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Small Craft Advisory, until 5 AM PDT Monday. 
  For the Gale Watch, from Monday afternoon through late Monday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ150-153-156-170-173-176-120800-
/O.CON.KSEW.SC.Y.0147.000000T0000Z-210712T0800Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
849 PM PDT Sun Jul 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PDT MONDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 1 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
387 
WHUS76 KSEW 121003
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
303 AM PDT Mon Jul 12 2021

PZZ131-132-121815-
/O.CON.KSEW.SC.Y.0147.000000T0000Z-210712T1200Z/
/O.UPG.KSEW.GL.A.0034.210713T0000Z-210713T1200Z/
/O.NEW.KSEW.GL.W.0046.210713T0000Z-210713T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
303 AM PDT Mon Jul 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT
TUESDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt. For the
  Small Craft Advisory, west winds 15-25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...For the Gale Warning, from 5 PM this afternoon to 5 AM 
  PDT Tuesday. For the Small Craft Advisory, until 5 AM PDT 
  early this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ150-153-156-170-173-176-121815-
/O.NEW.KSEW.SC.Y.0148.210712T1003Z-210713T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
303 AM PDT Mon Jul 12 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ134-121815-
/O.NEW.KSEW.SC.Y.0148.210713T0000Z-210713T1200Z/
Admiralty Inlet-
303 AM PDT Mon Jul 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM PDT TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Admiralty Inlet.

* WHEN...From 5 PM this afternoon to 5 AM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale watch went out at Jul 11, 8:42 AM PDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 8:42 AM PDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
842 AM PDT Sun Jul 11 2021

.UPDATE...Clouds across the coast and into areas of southern Puget
Sound will clear through this morning for sunshine this afternoon.
Temperatures in the mid 60s along the coast and upper 70s to low
80s for the interior, mid 80s possible near the Foothills.

&&

.SYNOPSIS...Weak high pressure aloft with low level onshore flow
will prevail into the first part of next week for dry weather and
temperatures several degrees above normal. A broad upper level
trough will cool temperatures back to normal from mid week
through next weekend.

&&

.SHORT TERM /TODAY THROUGH TUESDAY/...The first in a series of
upper level shortwave troughs is currently crossing the region,
with the feature being clearly depicted by the channel 8-10 WV
imagery. Northwesterly low-level flow this morning is keeping
stratus mainly confined to the coast and into the Chehalis Valley
this morning. Expect stratus to quickly burn off later today,
giving way to mostly clear skies and temperatures rising into the
80s.

Quasi-zonal flow will remain in place through the period, with
another weak upper level shortwave trough expected to traverse the
region on the northern periphery of the ridge centered over the
Desert Southwest. Little in the way of resultant weather is expected
with these features. Model guidance continues to indicate the
development of showers and perhaps a thunderstorm along and east
of the northern Cascade crest Monday afternoon and evening as this
trough moves through the area. The highest chances are generally
east of the Cascade crest. Highs expected in the upper 70s to low
80s with lows in the mid to upper 50s expected.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...Quasi-zonal flow is
expected to remain in place across the region through at least
mid-week. There remains good agreement in the ensemble guidance in
a upper level low pushing eastward across the Gulf of Alaska as
the ridge of high pressure currently centered over the Desert
Southwest retrogrades over the Pacific Ocean. This will allow a
broad trough to build into the region Wednesday into Thursday and
persist into the weekend. In terms of resultant weather across
Western Washington, expect gradually cooling with cloudier
mornings region-wide as onshore flow will be enhanced. A notable
difference over the last several runs of ensemble guidance has the
EPS bringing the closed low further south Thursday into Friday,
closer to the region and increasing the chances for showers across
parts of the region. GEFS members remain on the drier side
through the weekend. Nonetheless, a more progressive pattern looks
to be taking shape across the region from mid-week onward, with
zonal flow/mean troughing over the region keeping conditions
seasonal. Expect near normal highs and lows through the end of the
period.

Pullin

&&

.AVIATION...Persistent low level flow has allowed a shallow
marine layer to reach the South Sound and is just at the edge of
KSEA and KBFI as of 1500 UTC. Clouds are not expected to expand
much further north this morning. The few bits of marine stratus
that made it to near KBLI and KPAE are already showing signs of
mixing out. Terminals that are currently experiencing reduced
visibility and low ceilings should expect a return to VFR
conditions by 1800 UTC if not earlier as the marine layer is
rather shallow. The exception being KHQM which will likely
experiencing overcast conditions through the morning.

KSEA...The edge of the marine clouds that moved in this morning
will hover right over the terminal for the next couple of hours.
However, things should mix out earlier than yesterday with a
return to clear skies likely by 1800 UTC, if not earlier. Winds
are expected to become northerly through morning and persist into
early tonight.

Butwin

&&

.MARINE...Onshore flow will be a touch lighter this evening, but
westerlies will reach at least advisory criteria once again in the
central and eastern portions of the Strait of Juan de Fuca. Another
round of small craft advisory winds will materialize over the
coastal waters this afternoon and will likely run into this evening.
Timing adjustments are still possible on this advisory.

Much of the coming week will be characterized by a fairly typical
summer pattern as surface ridging remains well established over the
offshore waters with lower pressure east of the Cascades. A series
of weak upper level disturbances moving across the region will
periodically increase the onshore flow enough for winds to reach
potential gales in the strait, advisory level over the coastal
waters, and possible advisory level for the waters adjacent to the
east entrance of the strait.

Kristell/Butwin

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 1 PM this afternoon to 1 AM PDT Monday
     for Coastal Waters From Cape Flattery To James Island 10 To
     60 Nm-Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     10 To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory from 5 PM this afternoon to 5 AM PDT Monday
     for Central U.S. Waters Strait Of Juan De Fuca-East
     Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:00 AM PDTSmall Craft AdvisorySEW26 hr

Nearby

Gale Watches in Washington, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.